Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Wilmington, NC

July 16, 1997Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 1997, 6:26 PM EDT for Robeson County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:26 PM EDT (22:26 UTC)
Expired
Jul 16, 1997, 7:30 PM EDT
In force
64 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:40 PM EDTHail 0.88Lumberton, NC.75 INCH HAIL REPORTED BY WEATHER SPOTTERS IN LUMBERTON AND .88 INCH HAIL REPORTED BY SPOTTERS IN ORRUM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 162227 RRA
SVRILM
NCC155-162330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
626 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
A CLUSTER OF STRONG AND SEVERE THUNDERSTORMS BETWEEN ROWLAND AND ST
PAULS WILL MOVE EAST SOUTHEAST AT 5 TO 10 MPH THROUGH 730 PM...AFFECTING
A GOOD PORTION OF SOUTHERN ROBESON COUNTY.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY fTHUNDERSTORM.
 
 
DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:58 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 2:58 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION ...CORRECTION...
NATIONAL WEATHER SERVICE WILMINGTON NC
257 PM EDT WED JUL 16 1997

RDU & CAE: CONT GOING TRND. SHRA/TSRA THIS AFTN/EVE. UPR 80S
BCHS...LO 90S INLD.

DISC: NO CHG SEEN. SEA BRZ UNDRWY SC CSTL ZNS OF CWA. XPC GOOD TSTM
ACTVTY THIS AFTN FM INTERACTION OF SFC TROUGH...SEA BRZ...WK UPR WV
AND HTG. XPC THIS TRND TO CONT NEXT CPL OF DAYS. TEMPS/POPS OK.

FOR CSTL WTRS...SW WNDS CONTG AT 15 KTS WITH SLGT INCR AS TROF APCHS.
SEA 3-4 FT.

ILM BB 076/090 076/089 073 21323
FLO HH 073/094 073/094 071 21323

DTR

In the hours before

Local storm report, Jul 16, 5:15 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT WED JUL 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WALLACE                   SC   WIND DAMAGE
07/16/97   MARLBORO                       SHINGLES BLOWN OFF ROOF OF A HOUSE
                                          VICINITY OF WALLACE AND PEA-SIZED
                                          HAIL...BOTH OBSERVED BY A COUNTY
                                          DEPUTY. POWER OUTAGES.

HOEHLER
Local storm report, Jul 16, 5:17 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT WED JUL 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WALLACE                   SC   WIND DAMAGE
07/16/97   MARLBORO                       SHINGLES BLOWN OFF ROOF OF A HOUSE
                                          VICINITY OF WALLACE AND PEA-SIZED
                                          HAIL...BOTH OBSERVED BY A COUNTY
                                          DEPUTY. POWER OUTAGES.

HOEHLER
Local storm report, Jul 16, 6:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT WED JUL 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610  PM    HARTSVILLE 10 EAST        SC   WIND DAMAGE
07/16/97   DARLINGTON                     A FEW TREES DOWN ON US 15 EAST OF
                                          HARTSVILLE TOWARD SOCIETY HILL...
                                          SMALL HAIL GUSTY WINDS AND HEAVY
                                          TORRENTIAL RAINS ALONG WITH DANGEROUS
                                          LIGHTNING.
CH
Local storm report, Jul 16, 6:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT WED JUL 16 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610  PM    HARTSVILLE 10 EAST        SC   WIND DAMAGE
07/16/97   DARLINGTON                     A FEW TREES DOWN ON US 15 EAST OF
                                          HARTSVILLE TOWARD SOCIETY HILL...
                                          SMALL HLAIL GUSTY WINDS AND HEAVY
                                          TORRENTIAL RAINS ALONG WITH DANGEROUS
                                          LIGHTNING.
CH

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.